Pennsylvania, 2008

Damaging Winds and Lightning Strike in Pennsylvania, July 20, 2008

July 20, 2008 · NWS PHI · 6 events in 5 counties and zones

A cold front slowly approaching from New York State helped trigger some severe thunderstorms during the evening of the 20th in Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front slowly approaching from New York State helped trigger some severe thunderstorms during the evening of the 20th in Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 20, 3:20 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 20, 3:20 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 PM EDT SUN JUL 20 2008

.SYNOPSIS...
TROPICAL STORM CRISTOBAL IS EXPECTED TO PASS WELL TO OUR SOUTHEAST
AND EAST ON MONDAY AND MONDAY NIGHT.  MEANWHILE, A FRONTAL BOUNDARY
WILL DROP DOWN FROM THE NORTHWEST AND IT SHOULD REACH EASTERN
PENNSYLVANIA, NEW JERSEY, NORTHEASTERN MARYLAND AND DELAWARE ON
MONDAY.  THE BOUNDARY IS FORECAST TO STALL OVER OUR REGION FOR MUCH
OF THE NEW WEEK.  IT MAY DISSIPATE TOWARD THE END OF THE WEEK, THEN
ANOTHER FRONTAL BOUNDARY IS ANTICIPATED TO DROP DOWN FROM THE
NORTHWEST FOR NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WITH A GOOD AMOUNT OF SUNSHINE, TEMPERATURES ROSE INTO THE LOWER AND
MIDDLE 90S THROUGHOUT MUCH OF OUR FORECAST AREA THIS AFTERNOON.
SOME DRIER AIR BEGAN TO MIX DOWN FROM ALOFT AND INTO THE
PHILADELPHIA METROPOLITAN AREA AND POINTS TO THE NORTH AT MID
AFTERNOON.  DEW POINT TEMPERATURES BEGAN TO DROP INTO THE LOWER AND
MIDDLE 60S IN SPOTS.  NEVERTHELESS, WE HAVE DECIDED TO KEEP THE
EXCESSIVE HEAT WARNING IN EFFECT UNTIL 800 PM.

ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPED OVER DELAWARE BAY AND
SOUTHEASTERN NEW JERSEY DURING THE AFTERNOON.  THE REMAINDER OF OUR
FORECAST AREA REMAINED PRECIPITATION FREE.  IT LOOKS AS THOUGH NOT
MUCH WILL CHANCE INTO THE VERY EARLY EVENING HOURS.

WE WILL BE LOOKING TO THE WEST, AS SHOWERS AND THUNDERSTORMS
APPROACH FROM THAT DIRECTION.  IT APPEARS AS THOUGH THE LEADING EDGE
OF THE PRECIPITATION WILL REACH WESTERN BERKS COUNTY AROUND 730 PM.
THE SHOWERS AND THUNDERSTORMS SHOULD MOVE ACROSS MAINLY THE NORTHERN
AND CENTRAL PARTS OF OUR FORECAST AREA DURING THE FIRST PART OF THE
NIGHTTIME PERIOD.  SOME PRECIPITATION MAY LINGER BEYOND MIDNIGHT IN
SPOTS, SO WE DID NOT LIMIT THE MENTION OF RAIN TO JUST THE EVENING
HOURS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
FOR THE LATEST INFORMATION REGARDING TROPICAL STORM CRISTOBAL,
PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL HURRICANE
CENTER.

DURING THE SHORT TERM PERIOD, THE UPPER FLOW WILL BEGIN AS ZONAL,
WITH A TROUGH EVENTUALLY BEGINNING TO DIG OVER THE GREAT LAKES AND
NORTHEAST, AS A RIDGE BEGINS TO BUILD OVER THE GREAT PLAINS.

A FRONTAL BOUNDARY FROM THE NORTHWEST IS EXPECTED TO DROP INTO OUR
REGION FROM THE NORTHWEST ON MONDAY.  WHILE IT WILL REMAIN QUITE
WARM, A WESTERLY WIND SHOULD HELP TO MIX DOWN SOME DRIER AIR DURING
THE AFTERNOON HOURS, CAUSING DEW POINT TEMPERATURES TO DROP INTO THE
LOWER AND MIDDLE 60S.  AS A RESULT, HEAT INDEX VALUES SHOULD ONLY
REACH THE MIDDLE 90S IN THE PHILADELPHIA METROPOLITAN AREA.
THEREFORE, WE WILL NOT NEED TO EXTEND THE EXCESSIVE HEAT WARNING.

EVEN WITH THE FRONTAL BOUNDARY IN THE REGION, IT APPEARS AS THOUGH
ANY SHOWERS AND THUNDERSTORMS ON MONDAY AFTERNOON AND EVENING WILL
BE ISOLATED.  AS A RESULT, WE HAVE NOT MENTIONED THEM IN THE
FORECAST AT THIS TIME.

THE WEATHER SHOULD REMAIN RATHER QUIET FROM MONDAY NIGHT INTO EARLY
TUESDAY.

A WEAK WAVE OF LOW PRESSURE MAY RIDE ALONG THE FRONTAL BOUNDARY ON
TUESDAY NIGHT AND WEDNESDAY, INCREASING THE CHANCES FOR SHOWERS AND
THUNDERSTORMS.  WITH THE POTENTIAL FOR A LITTLE MORE CLOUD COVER
EACH DAY, A SLIGHT COOLING TREND IS EXPECTED FOR TUESDAY AND
WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE UPPER PATTERN FEATURING A TROUGH OVER THE EAST WITH A RIDGE OVER
THE WEST SHOULD REMAIN IN PLACE DURING THE LONG TERM PERIOD OF THE
FORECAST, HELPING TO PREVENT THE DEVELOPMENT OF ANOTHER HEAT WAVE.

PRECIPITATION ASSOCIATED WITH THE FRONTAL BOUNDARY AND THE PASSING
WAVE OF LOW PRESSURE ARE EXPECTED TO LINGER INTO WEDNESDAY NIGHT.
EVEN THOUGH THE FRONTAL BOUNDARY IS EXPECTED TO LINGER OVER OR NEAR
THE REGION FOR THURSDAY AND FRIDAY, IT SHOULD BEGIN TO DISSIPATE.
ISOLATED SHOWERS AND THUNDERSTORMS ARE NOT OUT OF THE QUESTION,
ESPECIALLY ON THE COASTAL PLAIN.  FOR THE MOST PART, WE WILL LEAVE
THEM OUT OF THE FORECAST FOR NOW.

ANOTHER FRONT IS EXPECTED TO DROP DOWN FROM THE NORTHWEST, WITH
INCREASING CHANCES FOR PRECIPITATION ON FRIDAY NIGHT AND SATURDAY.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL REMAIN OVER THE REGION EARLY IN THE PERIOD AND
VFR CONDITIONS ARE EXPECTED.  THERE WILL BE SOME ISOLATED TO
SCATTERED EVENING THUNDERSTORMS THAT COULD REDUCE VSBYS AND CIGS TO
IFR/MVFR.  HOWEVER, WILL NOT MENTION IN INDIVIDUAL TAF SITES AS IT
IS DIFFICULT TO TIME AND LOCATE THE DIURNAL CONVECTION.  WILL
CONTINUE TO MENTION CB.  A COLD FRONT WILL APPROACH THE AREA ON
MONDAY THEN STALL INVOF THE REGION. THERE WILL BE SOME ADDITIONAL
ISOLD TSRAS ON MONDAY AS WELL, BUT AGAIN WILL NOT MENTION AT
INDIVIDUAL SITES DUE TO RELATIVELY SMALL AREAL COVERAGE.

OUTLOOK...
THE COLD FRONT THAT STALLS NEAR THE AREA MAY ACT AS A TRIGGER FOR
DIURNAL TSRA THROUGH MIDWEEK.  THERE COULD BE ADDITIONAL CIG/VSBY
RESTRICTIONS WITH ANY TSRA.

&&

.MARINE...
AT THE BEGINNING OF THE PD, HIGH PRESSURE WILL BE IN CONTROL.
HOWEVER, SEVERAL FEATURES WILL AFFECT THE MARINE AREA THROUGH
MIDWEEK.  SWELLS FROM BERTHA WILL CONTINUE TO DECREASE AS THE SYS
MOVES FURTHER AWAY IN THE OPEN ATLC.

HOWEVER, AS T.S. CRISTOBAL MOVES NEWD, SWELLS WILL INCREASE BY
MONDAY AND CONTINUE INTO MIDWEEK.  AT THE SAME TIME, A COLD FRONT
WILL MOVE ACROSS THE REGION ON MONDAY AND THEN STALL INVOF THE AREA.
WAVEWATCH HAS REALLY INCREASED SEAS AS A RESULT OF INCREASING SWLY
FLOW AHEAD OF A LOW PRES SYS.  HOWEVER, THE GFS AND WAVEWATCH APPEAR
TO BE OVERDONE WITH THIS AS THE GFS IS CLEARLY SUFFERING SOME
FEEDBACK PROBLEMS.  SO, WILL INCREASE SEAS A BIT, BUT NOT NEARLY AS
MUCH AS THE GFS.  CURRENT FCST WINDS DO NOT SUPPORT SEAS AS HIGH AS
THE GFS INDICATES.  ADDITIONALLY, CRISTOBALS AFFECT ON THE REGION
SHOULD BE LONG PAST AT THAT TIME.

RIP CURRENTS...
SWELLS ARE EXPECTED TO REDEVELOP A LONGER PERIOD AGAIN IN RESPONSE
TO TROPICAL STORM CRISTOBAL, WHICH WAS EAST OF THE CAROLINA COAST.
CRISTOBAL IS EXPECTED TO HEAD TOWARD THE NORTHEAST AND WELL EAST OF
THE NEW JERSEY AND DELAWARE COASTS MONDAY NIGHT. THIS MAY BRING A
CONSEQUENT INCREASE IN THE RIP CURRENT RISK TO THE AREA.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     PAZ067>071.
NJ...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR NJZ015-
     017>019.
DE...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR DEZ001.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...NIERENBERG
Hazardous weather outlook, Jul 20, 2:45 PM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT SUN JUL 20 2008

DEZ001-NJZ015-017>019-PAZ067>071-211100-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
345 PM EDT SUN JUL 20 2008

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY WILL BE A DAY THAT OFFERS ONLY MODEST RELIEF FROM THE HEAT,
AS TEMPERATURES STILL ARE EXPECTED TO REACH THE 90 DEGREE MARK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007>010-PAZ054-055-060>062-211100-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-
345 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS EVENING. DAMAGING WINDS AND LARGE HAIL
ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-MDZ008-012-015-019-020-NJZ012-013-016-020>023-027-211100-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
MIDDLESEX-WESTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-
345 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-211100-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
345 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE MAY BE A MODERATE THREAT OF RIP CURRENTS DURING THE EARLY TO
MIDDLE PART OF THE NEW WEEK DUE TO LONG PERIOD SWELLS FROM CRISTOBAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-211100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
345 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 3:14 PM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
414 PM EDT SUN JUL 20 2008

DEZ001-MDZ008-NJZ007-009-PAZ054-055-060>062-067>071-210215-
NEW CASTLE-CECIL-WARREN-HUNTERDON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...WASHINGTON...
FLEMINGTON...JIM THORPE...STROUDSBURG...READING...ALLENTOWN...
BETHLEHEM...EASTON...WEST CHESTER...NORRISTOWN...DOYLESTOWN...
MEDIA...PHILADELPHIA
414 PM EDT SUN JUL 20 2008

...A CHANCE OF THUNDERSTORMS...SOME SEVERE THIS EVENING...

THERE HAVE BE SOME WIDELY SCATTERED THUNDERSTORMS, BUT A MORE MORE
AGGRESSIVE LINE OF STORMS WAS MOVING INTO CENTRAL PENNSYLVANIA.
THIS LINE IS MOVING TO THE EAST AT 30 TO 35 MPH. A GOOD PART OF
THE REGION, NORTH OF THE DELAWARE VALLEY, IS IN A RISK OF SEVERE
THUNDERSTORMS. TEMPERATURES REMAIN IN THE 90S ACROSS THE AREA AND
THE ATMOSPHERE IS BECOMING VERY UNSTABLE AHEAD OF THE ADVANCING
LINE.

THE AREAS MOST LIKELY TO BE AFFECTED FIRST WILL BE THE SOUTHERN
LEHIGH VALLEY BY 730 PM AND THEN THE STORMS WILL CONTINUE TO
SPREAD EAST AND REACH, NORTHEAST MARYLAND, NORTHERN DELAWARE AND
WESTERN NEW JERSEY BEFORE 9 PM.

PLEASE STAY TUNED FOR ADDITIONAL STATEMENTS AND POSSIBLY WARNINGS
THAT COULD BE ISSUED AS WE APPROACH SUNDOWN.

EBERWINE
Special weather statement, Jul 20, 5:13 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
613 PM EDT SUN JUL 20 2008

NJZ001-007-PAZ054-055-060>062-068-202315-
BERKS PA-CARBON PA-LEHIGH PA-MONROE PA-MONTGOMERY PA-NORTHAMPTON PA-
SUSSEX NJ-WARREN NJ-
613 PM EDT SUN JUL 20 2008

...STRONG THUNDERSTORMS WILL AFFECT BERKS...CARBON...LEHIGH...
MONROE...MONTGOMERY...NORTHAMPTON...SUSSEX AND WARREN COUNTIES...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 55 MILES NORTHWEST OF LANCASTER...MOVING EAST AT
41 MPH. THE THUNDERSTORMS WILL BE NEAR STRAUSSTOWN AND CENTERPORT
AROUND 700 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

EBERWINE

The radar

The Philadelphia radar (KDIX), 137 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Berks

When
July 20, 7:05 PM EST
Where
Berks County, 0.55 mi W of Angelica
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.271, -75.960

A severe thunderstorm tore down a couple of trees and poles in Cumru Township. Lightning strikes caused about 3,000 homes and businesses to lose power in Boyertown, Reading and Wyomissing.

Thunderstorm Wind, Lehigh

When
July 20, 7:21 PM EST
Where
Lehigh County, 1.26 mi ESE of Mechanicsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.640, -75.510

A severe thunderstorm tore down some large tree limbs and wires in Whitehall Township. Pea size hail fell in Allentown from the same thunderstorm.

Thunderstorm Wind, Chester

When
July 20, 7:38 PM EST to 8:29 PM EST
Where
Chester County, Honey Brook to Paoli
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.100, -75.920

A series of severe thunderstorms tore several trees, tree limbs and wires across the central tier of Chester County.

Thunderstorm Wind, Northampton

When
July 20, 7:55 PM EST
Where
Northampton County, 1.25 mi ENE of Easton
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.710, -75.210

A wind gust to 67 mph was measured in Forks Township. A very large tree was knocked down within the township.

Lightning, Chester

When
July 20, 8:00 PM EST
Where
Chester County, 0.57 mi SE of Anselma
Property damage
$100,000
Reported by
Newspaper
Coordinates
40.075, -75.641

A barn caught fire after a lightning strike on Devyn Drive in West Pikeland Township. The fire was contained to the barn and two nearby homes were undamaged. The historic barn though was a total loss. Six fire companies assisted in battling the blaze.

Thunderstorm Wind, Delaware

When
July 20, 8:35 PM EST
Where
Delaware County, 1.48 mi SW of Ithan
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.013, -75.386

A severe thunderstorm tore down a couple of trees, tree limbs and wires in the northwestern part of Delaware County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124452, 124453, 124454, 124457, 128173, 124456.